Alert archive / New Mexico / Flash Flood Warnings in 2014
Flash Flood Warning 52, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Sep 4, 2014, 7:28 PM MDT for Otero County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 4, 2014, 7:28 PM MDT (01:28 UTC)
- Expired
- Sep 4, 2014, 10:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Otero County, NM
The radar
The Holloman AFB radar (KHDX), 26 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 1.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 455 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 2379 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
349
WGUS54 KEPZ 050128
FFWEPZ
NMC035-050430-
/O.NEW.KEPZ.FF.W.0052.140905T0128Z-140905T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
728 PM MDT THU SEP 4 2014
THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTH CENTRAL OTERO COUNTY IN SOUTH CENTRAL NEW MEXICO...
* UNTIL 1030 PM MDT
* AT 724 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING ACROSS
THE NORTHERN TULAROSA BASIN. THESE STORMS WERE MOVING INTO THE
WEST SLOPES OF SIERRA BLANCA AND THE WHITE MOUNTAINS WILDERNESS
AREA...WHERE EARLIER STORMS PRODUCED 1 TO 2 INCHES OF RAINFALL.
RUNOFF FROM THE EARLIER STORMS AND THE ADDITIONAL RAINFALL IS
LIKELY TO RESULT IN FLOODING ALONG DRAINAGES SOUTH AND WEST OF
SIERRA BLANCA PEAK...INCLUDING THREE RIVERS CANYON.
* LOCATIONS IMPACTED INCLUDE...
THREE RIVERS...
THREE RIVERS RECREATION AREA AND CAMPGROUND...
HIKING TRAILS IN THREE RIVERS CANYON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND...DON'T DROWN.
&&
LAT...LON 3324 10599 3317 10603 3319 10612 3330 10616
3337 10609 3340 10598 3339 10581 3330 10577
$$
HARDIMAN1 follow-up statement
462
WGUS74 KEPZ 050420
FFSEPZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1020 PM MDT THU SEP 4 2014
NMC035-050435-
/O.EXP.KEPZ.FF.W.0052.000000T0000Z-140905T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OTERO NM-
1020 PM MDT THU SEP 4 2014
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTH CENTRAL OTERO
COUNTY WILL BE ALLOWED TO EXPIRE AT 1030 PM MDT...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. ARROYOS
OR STREAMS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT.
BE AWARE OF DEBRIS SCATTERED ACROSS ROADWAYS AT WASHES AND LOW WATER
CROSSINGS. IF YOU HAVE OBSERVED FLOODING...PLEASE REPORT IT TO YOUR
LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3324 10599 3317 10603 3319 10612 3330 10616
3337 10609 3340 10598 3339 10581 3330 10577
$$
HARDIMANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 3:31 PM MDT, 3 hours 57 minutes earlier.
Area forecast discussion, Sep 4, 3:31 PM MDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 331 PM MDT THU SEP 4 2014 .SYNOPSIS... SOUTHERLY FLOW ALOFT CONTINUES TO BRING MOIST TROPICAL AIR TO THE BORDERLAND. EXPECT SCATTERED THUNDERSTORMS TO DEVELOP TONIGHT AND AGAIN ON FRIDAY. THE PEAK OF THE MOISTURE TRANSPORT INTO THE AREA WILL OCCUR ON SATURDAY AND SUNDAY...WITH WIDESPREAD SHOWERS AND THUNDERSTORMS. SOME OF THE RAIN IS LIKELY TO BE HEAVY AND CAUSE AREAS OF FLOODING. MONDAY AND TUESDAY SHOULD SEE AN EASING BACK OF THUNDERSTORMS AS MOISTURE SLOWLY DEPARTS THE AREA. TEMPERATURES WILL BE QUITE COOL DUE TO CLOUDS AND RAIN AND HIGHS WILL BE ABOUT 10 TO 15 DEGREES BELOW NORMAL FOR THE WEEKEND BEFORE WARMING UP AFTER. && .DISCUSSION... MOISTURE TRANSPORT CONTINUES TODAY AS PW'S HAVE INCREASED TO AROUND 1.0" TO 1.2"...WHILE DEWPOINTS HAVE CREPT INTO THE UPPER 40S TO MID 50S. SCATTERED THUNDERSTORMS HAVE DEVELOPED...MOSTLY OVER MOUNTAINS THIS AFTERNOON BUT EXPECT ALL AREAS TO SEE SOME ACTIVITY TONIGHT. MODELS STILL SHOWING SATURDAY/SUNDAY AS THE PEAK WINDOW FOR THUNDERSTORM COVERAGE AND HEAVY RAIN/FLOODING POTENTIAL AS NAM/GFS BOTH SHOW PRECIP WATER MAXES OF AROUND 1.5"-1.6"...WHICH IS OVER 170% OF NORMAL. BOTH DAYS MAY NEED FLASH FLOOD WATCHES ISSUED. GFS STILL HEAVY ON QPF THROUGH MONDAY...BUT NOT AS FOCUSED OUT WEST AS YESTERDAY'S RUNS WERE. BELIEVE THIS DUE TO GOOD VORT CENTER OUT OVER THE NM BOOTHEEL WHICH ISN'T VERY APPARENT IN TODAY'S RUN. NONE THE LESS....GFS (AND OTHER MODELS) SHOW WIDESPREAD AREAS OF 1-2" THROUGH MONDAY. AND SEVERAL OF THE MODELS CONTINUE TO PAINT BULLSEYES OVER OR NEAR THE SAC MTNS. BACK DOOR COOL FRONT ALSO PUSHES IN THROUGHOUT THE DAY ON SATURDAY. COULD PROVIDE ADDITIONAL LIFT NEAR BOUNDARY...THOUGH NAM SHOWS AIRMASS BECOMING QUITE STABLE BEHIND THE FRONT. MONDAY AND TUESDAY...MOISTURE BEGINS TO SLOWLY DECLINE AS WESTERLIES DROP SOUTH OVER THE AREA. CERTAINLY NOT A TRUE SCOURING OF MOISTURE BUT SOME DRYING ANYWAY. REMAINS OF NORBERT STILL A WILD CARD AS GFS APPEARS TO JUST FLUSH THE REMAINING MOISTURE NORTH OF THE CWA TUESDAY. EXPECT TUESDAY AND BEYOND TO REVERT BACK TO NORMAL ISOLATED THUNDERSTORMS ON DIURNAL/NOCTURNAL CYCLE. && .AVIATION...VALID 05/00Z - 06/00Z... MOSTLY VFR THIS AFTERNOON AND EVENING WITH P6SM FEW-SCT080-120 SCT-BKN200-250 AND WND SE-S AT 5-15 KTS. HOWEVER...THERE WILL BE SCATTERED TSTMS ACROSS THE ENTIRE AREA THIS AFTERNOON INTO TONIGHT WITH 2SM TSRA BKN040-070 AND WIND VRB30G45KTS VCNTY TSTMS. TSTM ACTIVITY AND BELOW VFR CONDITIONS WILL BECOME MORE WIDESPREAD FRIDAY AFTERNOON WITH AREAS OF HEAVY RAIN. && .FIRE WEATHER... HIGH PRESSURE CENTERED OVER EASTERN TEXAS AND SOUTHEAST WINDS AT THE SURFACE WILL BRING INCREASINGLY MOIST AND UNSTABLE AIR TO THE REGION TODAY AND TONIGHT. THIS WILL ALLOW ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND TONIGHT...ESPECIALLY IN THE GILA REGION AND FROM THE SACRAMENTO MOUNTAINS SOUTH INTO HUDSPETH COUNTY. SHOWER AND THUNDERSTORM ACTIVITY WILL WILL INCREASE FRIDAY INTO THE WEEKEND WITH AREAS OF HEAVY RAIN AND THE POTENTIAL FOR FLOODING. TEMPERATURES A LITTLE ABOVE NORMAL THIS AFTERNOON...THEN BELOW NORMAL FRIDAY THROUGH THE WEEKEND. MINIMUM RELATIVE HUMIDITY ACROSS THE LOWER DESERTS IN THE 30 TO 40 PERCENT RANGE THIS AFTERNOON...BUT IN THE MID 50S OVER THE SACRAMENTO MTNS AND THE BLACK RANGE. MINIMUM RH WILL BE AROUND 10 PERCENT HIGHER FRIDAY INTO THE WEEKEND. HAINES INDICES VERY LOW (2 OR 3) THIS AFTERNOON THROUGH THE WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 72 87 71 80 68 / 30 40 60 50 60 SIERRA BLANCA 64 83 61 79 62 / 30 40 60 50 70 LAS CRUCES 67 87 65 79 63 / 40 30 60 50 60 ALAMOGORDO 67 86 68 79 63 / 40 40 80 50 70 CLOUDCROFT 50 67 51 60 49 / 50 60 80 60 70 TRUTH OR CONSEQUENCES 66 85 66 79 62 / 40 30 60 50 60 SILVER CITY 62 82 60 76 57 / 50 40 70 50 80 DEMING 66 89 65 80 63 / 40 30 60 50 70 LORDSBURG 65 86 64 80 63 / 40 30 60 50 70 WEST EL PASO METRO 70 88 68 82 67 / 30 40 60 50 60 DELL CITY 66 90 65 83 63 / 40 40 70 50 70 FORT HANCOCK 70 86 69 82 67 / 30 30 60 50 70 LOMA LINDA 67 82 66 74 63 / 40 40 60 50 60 FABENS 68 86 66 83 64 / 30 40 60 50 60 SANTA TERESA 67 87 66 80 64 / 30 40 60 50 60 WHITE SANDS HQ 68 85 68 80 65 / 40 40 60 50 60 JORNADA RANGE 62 86 63 80 60 / 40 30 60 50 60 HATCH 65 86 66 80 63 / 40 30 60 50 60 COLUMBUS 69 91 66 80 65 / 40 30 60 50 70 OROGRANDE 68 85 66 81 66 / 30 40 60 50 60 MAYHILL 57 72 57 65 53 / 50 60 80 60 60 MESCALERO 58 73 56 68 54 / 50 60 80 60 70 TIMBERON 56 72 53 67 51 / 50 60 80 60 70 WINSTON 59 75 58 69 57 / 50 50 80 50 80 HILLSBORO 65 80 64 72 60 / 50 40 70 40 70 SPACEPORT 65 83 62 79 61 / 40 30 60 50 60 LAKE ROBERTS 60 82 59 75 57 / 50 60 80 60 80 HURLEY 64 83 63 75 59 / 50 40 60 50 80 CLIFF 54 86 55 77 54 / 40 40 70 50 70 MULE CREEK 52 83 53 77 50 / 40 40 70 50 80 FAYWOOD 64 83 63 73 60 / 50 40 60 50 80 ANIMAS 65 87 65 78 64 / 40 30 60 60 70 HACHITA 65 86 63 81 61 / 40 30 60 50 70 ANTELOPE WELLS 62 85 58 76 59 / 40 30 60 60 70 CLOVERDALE 64 82 60 71 58 / 40 40 80 60 70 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 17/99
Hazardous weather outlook, Sep 4, 11:16 AM MDT, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1116 AM MDT THU SEP 4 2014 NMZ401>417-TXZ418>424-051730- UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL- UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES- NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY- CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN- WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET- SACRAMENTO MOUNTAINS ABOVE 7500 FEET- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA- WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN- SOUTHERN HUDSPETH HIGHLANDS- RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES- RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- 1116 AM MDT THU SEP 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS. LOCAL HEAVY RAINFALL AND FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. WIDESPREAD SHOWERS AND THUNDERSTORMS EXPECTED FRIDAY THROUGH SUNDAY. BETTER CHANCE OF HEAVY RAINFALL AND FLASH FLOODING. THUNDERSTORMS TAPERING TO SCATTERED MONDAY AND TO JUST A SLIGHT CHANCE TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. HEFNER
In the hours before
Special weather statement, Sep 4, 6:18 PM MDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 618 PM MDT THU SEP 4 2014 NMZ412-050115- CENTRAL TULAROSA BASIN NM- 618 PM MDT THU SEP 4 2014 ...STRONG THUNDERSTORMS AND OUTFLOW WINDS THREATENING NORTHWESTERN OTERO COUNTY THROUGH 715 PM MDT... AT 614 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS OVER THE NORTHERN TULAROSA BASIN. STRONG OUTFLOW WINDS OF 45 TO 55 MPH FROM THESE STORMS WILL AFFECT NORTHERN AREAS OF HOLLOMAN AIR FORCE BASE AND PORTIONS OF U.S. HIGHWAY 54 IN THE NEXT HOUR. AREAS OF BLOWING DUST WILL LIKELY ACCOMPANY THIS STORM...REDUCING VISIBILITIES TO DANGEROUS LEVELS ON AREA ROADWAYS. LOCATIONS IMPACTED INCLUDE... TULAROSA... LA LUZ... NORTHERN AREAS OF HOLLOMAN AFB... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 3327 10599 3296 10590 3288 10626 3315 10630 TIME...MOT...LOC 0017Z 256DEG 9KT 3309 10616 HARDIMAN
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 6:18 PM MDT | Special Weather Statement | EPZ | 57 min | |
| Sep 4, 6:24 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana | 34 min |
| Sep 4, 6:40 PM MDT | Areal Flood Advisory | EPZ | Doña Ana, Luna | 3 hr |
| Sep 4, 7:34 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Sep 4, 8:05 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Sep 4, 8:56 PM MDT | Areal Flood Advisory | EPZ | Luna | 3 hr |
| Sep 5, 4:33 AM MDT | Flash Flood Watch | EPZ | Doña Ana, Grant, Hidalgo, Luna, Otero, Sierra | 48 hr |
| Sep 5, 2:34 PM MDT | Areal Flood Advisory | EPZ | Sierra | 116 min |
Nearby
Flash Flood Warnings in New Mexico, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.